Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 99, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 21, 2016, 3:30 PM CDT for Dallam County, Hartley County, Sherman County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2016, 3:30 PM CDT (20:30 UTC)
- Expired
- May 21, 2016, 4:08 PM CDT
- In force
- 38 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Dallam County, TX, Hartley County, TX, Sherman County, TX
The radar
The Amarillo radar (KAMA), 131 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 2:43 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 536 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
551
WUUS54 KAMA 212030
SVRAMA
TXC111-205-421-212130-
/O.NEW.KAMA.SV.W.0099.160521T2030Z-160521T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT SAT MAY 21 2016
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HARTLEY COUNTY IN THE PANHANDLE OF TEXAS...
EASTERN DALLAM COUNTY IN THE PANHANDLE OF TEXAS...
NORTHWESTERN SHERMAN COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 430 PM CDT
* AT 329 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
DALHART...MOVING NORTHEAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
DALHART...STRATFORD AND CONLEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3650 10236 3650 10227 3635 10191 3597 10233
3605 10250
TIME...MOT...LOC 2029Z 212DEG 26KT 3608 10239
HAIL...1.50IN
WIND...60MPH
$$
143 follow-up statements
800
WWUS54 KAMA 212043
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT SAT MAY 21 2016
TXC205-212052-
/O.CAN.KAMA.SV.W.0099.000000T0000Z-160521T2130Z/
HARTLEY TX-
343 PM CDT SAT MAY 21 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARTLEY COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
THE WESTERN TEXAS PANHANDLE.
LAT...LON 3650 10236 3650 10227 3635 10191 3605 10224
3605 10250
TIME...MOT...LOC 2042Z 212DEG 26KT 3617 10232
$$
TXC111-421-212130-
/O.CON.KAMA.SV.W.0099.000000T0000Z-160521T2130Z/
DALLAM TX-SHERMAN TX-
343 PM CDT SAT MAY 21 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EASTERN DALLAM AND NORTHWESTERN SHERMAN COUNTIES...
AT 342 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF
CONLEN...OR 12 MILES NORTHEAST OF DALHART...MOVING NORTHEAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
DALHART...STRATFORD AND CONLEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
AMARILLO.
&&
LAT...LON 3650 10236 3650 10227 3635 10191 3605 10224
3605 10250
TIME...MOT...LOC 2042Z 212DEG 26KT 3617 10232
HAIL...1.50IN
WIND...60MPH
$$
14122
WWUS54 KAMA 212059
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
359 PM CDT SAT MAY 21 2016
TXC111-421-212130-
/O.CON.KAMA.SV.W.0099.000000T0000Z-160521T2130Z/
DALLAM TX-SHERMAN TX-
359 PM CDT SAT MAY 21 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN DALLAM AND NORTHWESTERN SHERMAN COUNTIES...
AT 358 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CONLEN...OR 12
MILES SOUTHWEST OF STRATFORD...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. HAIL
DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
STRATFORD AND CONLEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
AMARILLO.
&&
LAT...LON 3650 10236 3650 10227 3635 10191 3609 10220
3623 10239
TIME...MOT...LOC 2058Z 213DEG 22KT 3623 10226
HAIL...1.00IN
WIND...60MPH
$$
14967
WWUS54 KAMA 212108
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
408 PM CDT SAT MAY 21 2016
TXC111-421-212118-
/O.CAN.KAMA.SV.W.0099.000000T0000Z-160521T2130Z/
DALLAM TX-SHERMAN TX-
408 PM CDT SAT MAY 21 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DALLAM AND
NORTHWESTERN SHERMAN COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
THE WESTERN TEXAS PANHANDLE.
LAT...LON 3650 10236 3650 10227 3635 10191 3609 10220
3623 10239
TIME...MOT...LOC 2104Z 212DEG 26KT 3629 10221
$$
14What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:24 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 21, 1:24 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 124 PM CDT SAT MAY 21 2016 .Mesoscale Update... ...Severe weather expected today... * Synoptic Overview: Water vapor imagery today shows an upper-level low pressure system over the Pacific Northwest and evidence of several vorticity maxima rotating around it. One vort max rounding the base of the low is expected to move over the Southern High Plains region during this afternoon and evening. It is expected to enhance lift as it interacts with a developing surface trough this afternoon. The surface trough will extend from eastern Colorado and western Kansas southward into eastern New Mexico, with an increasingly tight moisture gradient developing along the trough by the evening hours. Thunderstorms (some possibly severe) are expected to develop along and just east of this developing dryline by late afternoon and move eastward through the evening. * Mesoscale: Widespread surface dewpoints in the low to mid 60s have advected into the eastern and central Panhandles this morning. Earlier low clouds are mixing out and skies are clearing across the Panhandles. This will allow temps to reach the low to mid 80s areawide this afternoon. These will combine to see 0-1km MLCAPE values of 1500-2000 J/kg near the developing dryline, with greater but better capped values farther east towards the Oklahoma state line. Looking at present radar returns, a north-south fine line was noticed moving slowly westward through the Panhandles, marking an area of weak moisture and wind convergence also seen in surface obs. Also seen were west-east horizontal convective rolls developing in response to strong south winds across the area. These suggest that storms developing this afternoon could easily ingest horizontal vorticity. Model guidance indicates 0-6 km shear values of around 30-35 kts will develop by this evening, especially as low level winds back slightly during the evening hours. This suggests storm mode will be more multicellular though some discrete supercells could develop initially. A low level jet developing during the late evening will increase low level moisture supply and wind shear. * Threats: All forms of severe will be possible today, though the primary threats will be large hail to around golf ball size and damaging wind gusts associated with shorter-lived storms and muticell clusters. Although the tornado threat will be low, increasing low level wind shear and lowering LCL heights near sunset could provide a narrow window for isolated tornadoes with ongoing storms. Localized heavy rainfall is also possible, but do not anticipate a widespread threat for flooding or flash flooding. * Timing & Location: Storm initiation is most likely to occur near the developing dryline from eastern New Mexico into western portions of the Texas and Oklahoma Panhandles this afternoon. Convective allowing models suggest we will reach our convective temps around 3 pm, with storm development soon after. Storms will move to the northeast through the evening, though it is uncertain how far east storms will be able to make it after sunset. As of now, the far eastern Panhandles have the lowest chances to see severe thunderstorms this afternoon and evening. NF/HAL && .Prev Discussion... /Issued 1237 PM CDT SAT MAY 21 2016/ Aviation... /For the 18z TAFs/ VFR conditions will prevail through at least early afternoon, and probably through early tonight. The only exception may be if a thunderstorm directly impacts a terminal. We have narrowed down a 4- 5 hour window of the most likely time for this to happen and used VCTS, although the convection should be somewhat scattered in nature so we did not want to prevail thunder just yet. We will amend as location and timing becomes more certain based on satellite and ob trends this afternoon. Southerly low level advection of moisture will continue tonight and may lead to an MVFR or IFR ceiling, especially at KAMA. KGUY may also experience this. KDHT could too but is the least likely of the three. BRB Prev Discussion... /Issued 445 AM CDT SAT MAY 21 2016/ Discussion... Low clouds and patchy fog this morning across the northeastern half of the Panhandles should lift by mid morning. Deepening surface trough will sharpen into a dryline today across the eastern plains of New Mexico and allow for increasing southeast to southerly winds of 15 to 25 mph with higher gusts across the forecast area. Low level moisture will be on the increase today with 1500 to 2500 J/KG CAPE and 0-6 km bulk shear of 30 to 40 knots suggesting organized multicellular or possibly supercellular storm modes after 21Z today. Main threats later today and tonight will be large hail and damaging winds. Cannot completely rule out an isolated tornado or two early...mainly before sunset...however better chances appear to be Sunday afternoon and evening. Similar setup on Sunday with the dryline becoming better organized and remaining across the eastern plains of New Mexico or near the Texas and New Mexico state line. 0-6 km bulk shear in excess of 40 knots. Tornado threat increases Sunday afternoon into Sunday evening mainly across the eastern half of the forecast area...along with a continued large hail and damaging wind threat...with supercells being the storm mode. Convection should track east out of the Panhandles between 06Z and 12Z Monday...with a cold front pushing south into the Panhandles between 06Z and 12Z Monday. Cold front forecast to become stationary over the forecast area Monday with additional convection developing Monday afternoon into Monday evening across the eastern portions of the Panhandles. Dryline moves east into the forecast area Monday and Tuesday. Convection possible mainly early Tuesday over the eastern Panhandles. Front to lift north as a warm front into southwest Kansas Tuesday and Wednesday before reinforcing surge of cooler air finally allows the front to push south into the forecast area once again late next week. Warmer and drier conditions expected after Tuesday and then only slightly cooler conditions expected by next Thursday and Friday following the passage of the cold front. Schneider && .AMA Watches/Warnings/Advisories... TX...NONE. OK...NONE. && 6/17
Hazardous weather outlook, May 21, 3:10 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 310 PM CDT SAT MAY 21 2016 OKZ001>003-TXZ001>020-220815- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 310 PM CDT SAT MAY 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS EVENING AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THIS EVENING THROUGH AT LEAST EARLY TONIGHT. SOME STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. HEAVY RAINS WILL LIKELY OCCUR...POSSIBLY LEADING TO FLOODING OR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OKLAHOMA AND TEXAS PANHANDLES SUNDAY. SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. ISOLATED TORNADOES ARE ALSO A POSSIBILITY. ISOLATED THUNDERSTORMS MAY FORM ACROSS THE FAR EASTERN TEXAS AND OKLAHOMA PANHANDLES MONDAY AFTERNOON AND AGAIN TUESDAY AFTERNOON. SOME OF THESE STORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY TONIGHT. SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AND BE PREPARED FOR POSSIBLE ACTIVATION SUNDAY AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 21, 3:14 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
314 PM CDT SAT MAY 21 2016
TXZ001-002-006-212100-
DALLAM TX-HARTLEY TX-SHERMAN TX-
314 PM CDT SAT MAY 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARTLEY...
SOUTHEASTERN DALLAM AND SOUTHWESTERN SHERMAN COUNTIES UNTIL 400 PM
CDT...
AT 313 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF DALHART...MOVING NORTHEAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DALHART AND CONLEN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3638 10237 3611 10199 3605 10210 3606 10216
3602 10216 3589 10243 3602 10264
TIME...MOT...LOC 2013Z 219DEG 27KT 3600 10244
14The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:14 PM CDT | Special Weather Statement | AMA | Dallam | 46 min |
| May 21, 4:16 PM CDT | Special Weather Statement | AMA | Sherman | 44 min |
| May 21, 4:18 PM CDT | Special Weather Statement | AMA | Hartley | 42 min |
| May 21, 4:55 PM CDT | Special Weather Statement | AMA | Hartley | 50 min |
| May 21, 5:20 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Moore | 70 min |
| May 21, 5:45 PM CDT | Special Weather Statement | AMA | Deaf Smith | 45 min |
| May 21, 5:48 PM CDT | Special Weather Statement | AMA | Sherman | 42 min |
| May 21, 5:58 PM CDT | Areal Flood Advisory | AMA | Hartley | 3 hr |
| May 21, 6:22 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 53 min |
| May 21, 6:25 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Moore | 65 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.